Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Question for Dr. Haroutunian
    avatar
    DependantScared posted:
    Dear Dr. Haroutunian,
    Your reputation as the "physician's Physician", or the one to go to if you are a physician, is nationwide. I am a practicing physician, and was prescribed Xanax for anxiety. I am now taking 6-8 mgs. per day, and have reached the point where I am a better physician with the Xanax than when I run out. Where does this end? Will my dependance on Xanax just increase? How can I get off the roller coaster? Is it normal for a physician in a lot of stress to need such medicines? Please help me. I want to be normal again.
    Reply
     
    avatar
    Betty Ford Center
    Harry L Haroutunian, MD responded:
    Though you feel that you are performing better with Xanax than without it for your anxiety, the fact still remains that you are treating patients while under the influence of benzodiazepines. As you also know, 6-8 mgs is a huge dose and may indeed increase with further tolerance and dependence. Monitored detoxification from long-term benzodiazepine usage is mandatory, and as you may know, both benzodiazepines and alcohol have the ominous complications of potentially fatal detoxification, unless medically guided. I appreciate the candor and honesty it took for you to acknowledge your problem and encourage you to seek guidance from a certified addictionologist in your area.
     
    avatar
    An_230150 replied to Harry L Haroutunian, MD's response:
    Dr. Haroutunian,

    I am also a physician in recovery, now celebrating 5 years. Recently, while on vacation in Europe, I took some Restoril for sleep. I took it two nights. I have had no cravings, no other relapse signs. Is this just a slip, or is this a relapse? My excuse was the "jet lag". Should I report this single incident to my treating psychologist?
     
    avatar
    Betty Ford Center
    Harry L Haroutunian, MD replied to An_230150's response:
    A single dose of Restoril won't kill you, but secrets will. Only you can say if this is a slip or a relapse. Relapse is an abandonment of recovery principles and/or a weakening of your program, which ends in the use of the drink or drug. Relapse is not an event, it is a process. I would report this incident, re-evaluate your program, use your sponsor and work those Steps. If you need to strengthen your recovery, consider an evaluation or a recovery enrichment program. A short stay in treatment or a weeklong workshop may be just what you need. Most importantly, congratulations for taking this first step and discussing your concerns with me.


    Featuring Experts from Betty Ford Center

    Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

    Helpful Tips

    Will smoking weed effect my everyday life and health due to my age?
    I'm 14 and I've been smoking marijuana since I was 12 due to family problems&a family loss and my grades seem to me slowly going down ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.